Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 390, NWS Atlanta, GA

August 4, 2006Dooly County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 4, 2006, 10:57 PM EDT for Dooly County, Georgia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2006, 10:57 PM EDT (02:57 UTC)
Expired
Aug 4, 2006, 11:30 PM EDT
In force
33 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Dooly County, GA

The radar

The Robins AFB radar (KJGX), 65 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2006-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 569 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2006-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
569 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
2315 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 050257
SVRFFC
GAC093-050330-
/O.NEW.KFFC.SV.W.0390.060805T0257Z-060805T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1057 PM EDT FRI AUG 4 2006

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DOOLY COUNTY IN CENTRAL GEORGIA

* UNTIL 1130 PM EDT

* AT 1054 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED 6 MILES EAST OF
  UNADILLA...MOVING SOUTHWEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  VIENNA.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3212 8361 3228 8359 3227 8389 3205 8383

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 8:05 PM EDT, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 4, 8:05 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
805 PM EDT FRI AUG 4 2006

.UPDATE...
QUICK UPDATE TO INCREASE POPS THIS EVENING AND ENHANCE TSRA
POTENTIAL. SHOULD SEE A FEW MORE PULSE SVR STORMS THROUGH 10PM OR
SO BEFORE ACTIVITY WEAKENS. CANT RULE OUT ISOLD TSRA THIS EVENING.
FIXED UP WX AND POP GRIDS IN FIRST FEW PERIODS AS WELL...NO MAJOR
CHANGES. NEXT COUPLE DAYS WILL BE ACTIVE.

SNELSON

&&

.PREV DISCUSSION... (ISSUED 630 PM EDT FRI AUG 4 2006)

SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)
A HEAT ADVISORY REMAINS IN EFFECT FOR THE REST OF THE AFTERNOON...
HOWEVER THIS SHOULD BE THE LAST ONE FOR A WHILE. THE MODELS CONTINUE
TO SHOW A WEAK COLD FRONT MOVING INTO CENTRAL GA BY EARLY SATURDAY.
THIS WILL CAUSE A BREAK IN THE HI TEMPS FOR THE WEEKEND DUE TO
INCREASED CLOUDINESS AND POPS. TEMPS WILL STILL BE IN THE UPPER 80S
TO MID 90S BUT THE HEAT INDEX VALUES SHOULD BE BELOW ADVISORY
CRITERIA. THE CURRENT RADAR TREND SHOWS SCATTERED THUNDERSTORMS
BEGINNING TO DEVELOP IN CENTRAL GA ASSOCIATED WITH A SURFACE
TROUGH. DIURNALLY INDUCED INSTABILITY INDICES ARE MARGINAL THIS
AFTERNOON WITH CAPES IN THE 2500 TO 3000 J/KG RANGE AND LIS FROM
...3 TO ...5. ALSO VERY HIGH PWS FROM 2 TO 2.5 INCHES EXIST OVER GA.
THE SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER NORTH
AND CENTRAL GA THROUGH THIS EVENING AS THE COLD FRONT APPROACHES.
ISOLATED SEVERE STORMS WILL BE POSSIBLE WITH DAMAGING WIND GUSTS
AND FREQUENT LIGHTNING THE MAIN HAZARDS. HEAVY RAIN WILL BE
LIKELY IN THE STRONGER STORMS DUE TO THE SLOW MOVEMENT TO THE
SOUTH AT 5 TO 10 MPH. WILL INCREASE POPS SLOWLY THROUGH THE
WEEKEND WITH THE FRONTAL SYSTEM REMAINING THE DOMINATE SYNOPTIC
FEATURE.

LONG TERM...(MONDAY THROUGH FRIDAY)
THE BIGGEST THREAT IN THE LONG TERM SEAMS TO BE WHERE T.S. CHRIS IS
GOING TO GO. RIGHT NOW CHRIS IS FORECAST TO STAY WELL AWAY FROM GA
AS IT MOVES INTO THE GULF THROUGH EARLY NEXT WEEK. IT IS ALSO
EXPECTED TO CONTINUE TO WEAKEN AS IT MOVES WESTWARD. THE SURFACE AND
UPPER RIDGE WEAKEN IN THE SHORT TERM AND THEN STRENGTHENS AGAIN NEXT
WEEK AS IT CONTINUES TO HANG AROUND THE THE SERN U.S. WITH THIS IN
MIND WILL CONTINUE WITH DIURNAL SHRA/TSRA THROUGH DAY 7 WITH TEMPS
IN THE UPPER 80S AND 90S.

AVIATION...
ISOLD TO SCT TSRA MOST OCCURRING OVER FAR NORTH AND NE GA THIS
AFTERNOON. ACTIVITY OVER CENTRAL GA HAS MOVED SOUTH OF KCSG TO VDI
ATTM AND SHOULD REMAIN SO. WILL REMOVE TEMPO TSRA FOR ATL METRO
AIRPORTS EXCEPT KPDK FOR 22Z...02Z ALTHOUGH VCTS WILL BE POSSIBLE.
USUAL RADIATIONAL MVFR FOG/HAZE EXPECTED AGAIN FROM 08Z...13Z.

PATTERN CHANGES A LITTLE AS UPR LOW OVER NRN FLORIDA DRIFTS WEST AND
WEAK SFC TROUGH MOVES INTO GA. NGM/NAM/GFS/RUC MODEL GRIDS AND
STATISTICAL GUIDANCE ALL INDICATE SFC WINDS TO BECOME NE TO E ACROSS
MUCH OF NORTH AND CENTRAL GA TOMORROW. IF TRUE..COULD SEE SOME 5...6SM
HAZE AT KAHN AS WELL AS WELL AS OTHER AIRPORTS LINGER INTO 18Z OR
SO. WILL COORDINATE WITH AVIATION PARTNERS ON WINDS AND HZ BEFORE
FCST GOES OUT AT 2340Z.

SNELSON

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         75  91  74  89 /  30  30  30  30
ATHENS          74  94  73  88 /  30  40  30  40
GAINESVILLE     73  90  73  86 /  30  40  20  40
ROME            74  94  74  92 /  30  30  20  40
COLUMBUS        77  94  76  93 /  30  30  30  30
MACON           74  94  74  93 /  30  40  30  30
PEACHTREE CITY  71  91  72  89 /  30  30  30  30
CARTERSVILLE    70  94  72  89 /  30  30  20  40

&&

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

13
Hazardous weather outlook, Aug 4, 11:12 AM EDT, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1112 AM EDT FRI AUG 4 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-050930-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1112 AM EDT FRI AUG 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING. ALSO...HEAT INDEX VALUES ABOVE 100 DEGREES THIS AFTERNOON.

.SYNOPSIS...
THE RIDGE OF HIGH PRESSURE OVER THE SOUTHEAST UNITED STATES WILL
WEAKEN TODAY AS A SURFACE COLD FRONT MOVES OUT OF THE TENNESSEE
VALLEY AND INTO NORTH GEORGIA LATE THIS AFTERNOON AND EVENING.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE DAMAGING WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING...AND LOCALLY HEAVY RAIN. ALSO...HEAT INDEX VALUES WILL
RANGE FROM 100 TO 110 DEGREES THIS AFTERNOON.

.DISCUSSION...
AS THE SURFACE COLD FRONT NEARS GEORGIA THIS AFTERNOON...THE
ATMOSPHERE OVER THE REGION WILL BECOME UNSTABLE. CAPE VALUES ARE
EXPECTED TO RANGE FROM 2000 TO 2500 THIS AFTERNOON ALONG WITH
LIFTED INDICES OF -2 TO -4. SCATTERED THUNDERSTORMS ARE EXPECTED
TO DEVELOP AFTER 1 PM AND CONTINUE INTO THE NIGHT. A FEW OF THE
THUNDERSTORMS COULD BECOME SEVERE WITH THE MAIN THREAT BEING
DAMAGING WINDS ALONG WITH HEAVY RAIN.

ALSO...SURFACE DEW POINTS IN THE LOW TO MID 70S COMBINING WITH
AFTERNOON HIGH TEMPERATURES OF 95 TO 102 WILL PUSH HEAT INDEX
VALUES OVER 100. THE HIGHEST HEAT INDEX VALUES WILL BE ACROSS MUCH
OF CENTRAL AND NORTHEAST GEORGIA WHERE A HEAT ADVISORY IS IN EFFECT.
SEE THE LATEST STATEMENTS ON THE HEAT ADVISORY FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...MAINLY IN THE
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION FOR POSSIBLE
ACTIVATION THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Aug 4, 10:11 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1011 PM EDT FRI AUG 4 2006

GAZ105-106-050300-
1011 PM EDT FRI AUG 4 2006

...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN CRISP AND
DOOLY COUNTIES UNTIL 1100 PM EDT...

AT 1008 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM NORTH OF TIPPETTVILLE TO ARABI...MOVING
WEST AT 15 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS CRISP AND DOOLY COUNTIES THROUGH 1100 PM EDT. SOME LOCATIONS
IN THE PATH OF THESE STORMS INCLUDE TREMONT...TIPPETTVILLE...
HATLEY...ARABI...WENONA...CORDELE...PINEHURST...RAINES...VIENNA...
CONEY...LILLY AND BYROMVILLE. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING
OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Local storm report, Aug 4, 10:12 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1012 PM EDT FRI AUG 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     4 NW JUNO               34.52N 84.24W
08/04/2006                   DAWSON             GA   PUBLIC

            3 TREES DOWNED. ONE TREE WAS 1 FT IN DIAMETER AND BLOCKED
            BOTH LANES OF GA 136. PEA SIZED HAIL AND 40 MPH WIND
            GUSTS WERE ALSO REPORTED.

&&

DDARBE
Special weather statement, Aug 4, 10:31 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1031 PM EDT FRI AUG 4 2006

GAZ104-050300-
1031 PM EDT FRI AUG 4 2006

...SIGNIFICANT WEATHER ALERT FOR HALF INCH HAIL AND 45 MPH
WINDS IN SUMTER COUNTY UNTIL 1100 PM EDT...

AT 1029 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR AMERICUS...MOVING SOUTHWEST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE HALF INCH
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH
AS IT MOVES ACROSS SUMTER COUNTY THROUGH 1100 PM EDT. SOME LOCATIONS
IN THE PATH OF THIS STORM INCLUDE SUMTER. HEAVY DOWNPOURS MAY CAUSE
PONDING OF WATER ON ROADWAYS.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY.

RUNOFF FROM THESE STORMS MAY CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS.
Special weather statement, Aug 4, 10:40 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1040 PM EDT FRI AUG 4 2006

GAZ107-050315-
1040 PM EDT FRI AUG 4 2006

...SIGNIFICANT WEATHER ALERT FOR HALF INCH HAIL AND 45 MPH WINDS IN
SOUTHERN PULASKI COUNTY UNTIL 1115 PM EDT...

AT 1038 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WALLACE...MOVING WEST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE HALF INCH
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH
AS IT MOVES ACROSS SOUTHERN PULASKI COUNTY THROUGH 1115 PM EDT.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY.
Local storm report, Aug 4, 10:55 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1055 PM EDT FRI AUG 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     1 E STONE MOUNTAIN      33.80N 84.15W
08/04/2006                   DEKALB             GA   PUBLIC

            AT LEAST 50 TREES DOWNED ACROSS THE STONE MOUNTAIN PARK
            CAMPGROUNDS. MANY CAMPERS...RV AND OTHER VEHICLES WERE
            DAMAGED OR DESTROYED. EXACT NUMBER UNKNOWN ATTM. NO
            INJURIES WERE REPORTED.

&&

SN
Local storm report, Aug 4, 10:57 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1057 PM EDT FRI AUG 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HAIL             3 S AMERICUS            32.03N 84.23W
08/04/2006  E1.00 INCH       SUMTER             GA   EMERGENCY MNGR

&&

SN

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 11:54 PM EDTFlash Flood WarningFFCWebster3 hr
Aug 5, 3:58 PM EDTSevere Thunderstorm WarningFFCPike32 min
Aug 5, 4:44 PM EDTSevere Thunderstorm WarningFFCHenry31 min
Aug 5, 5:09 PM EDTSevere Thunderstorm WarningFFCCobb36 min
Aug 5, 5:20 PM EDTSevere Thunderstorm WarningFFCDeKalb25 min
Aug 5, 5:45 PM EDTSevere Thunderstorm WarningFFCCobb30 min
Aug 5, 6:03 PM EDTSevere Thunderstorm WarningFFCGwinnett27 min
Aug 5, 6:11 PM EDTSevere Thunderstorm WarningFFCFulton34 min
Aug 5, 6:11 PM EDTSevere Thunderstorm WarningFFCOglethorpe34 min
Aug 5, 6:32 PM EDTFlash Flood WarningFFCOglethorpe3 hr
Aug 5, 7:00 PM EDTSevere Thunderstorm WarningFFCJackson30 min
Aug 5, 7:38 PM EDTFlash Flood WarningFFCGwinnett3 hr
Aug 5, 7:58 PM EDTSevere Thunderstorm WarningFFCMurray32 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.